October 5th, 2010
08:35 AM ET
Every weekday, a CNNHealth expert doctor answers a viewer question. On Tuesdays, it's Dr. Charles Raison, an associate professor of psychiatry and behavioral sciences at Emory University, and an expert in the mind-body connection for health.
Question asked by Ann, of Bloomfield, New York
How do I help my daughter who has a diagnosis of bipolar and each time the doctors put her on an antidepressant, her liver counts go up and she goes into mania? This happens when the liver levels rise. It takes at least two weeks to cycle through.
The short answer to your question on how to help your daughter is to get her under the care of a clinician who will stop prescribing her antidepressants. We've known for years that antidepressants can worsen the course of bipolar disorder, at least in some patients. While some bipolar people take antidepressants without difficulty – and in fact need them – others have symptoms much like your daughter's every time they are placed on them.
Many psychiatric medications can increase "liver counts," by which you mean blood measures of liver enzymes. Usually this is not something to worry about. I've known some world-famous gastroenterologists who counsel psychiatrists not to worry about these short term rises in liver counts – even when the counts double. Every once in a while a medication will really damage the liver and counts will really shoot up. That is a different and very serious issue.
Although antidepressants can make bipolar patients manic and they can raise liver counts, these two effects are probably not connected. We are not sure how antidepressants induce mania. Recent studies suggest that people with certain genes are more likely than others to have this problem, and it is not just medications that can do this. Sleep deprivation is especially famous for its ability to make people manic.
I do not know your daughter's treatment history from this short question. Let me assume she has been treated only with antidepressants. If so, the good news is that multiple other medications are likely to be of far more help to her both in terms of her depressions and manias. The classic medication in this regard is lithium. Newer medications that have been shown to stabilize mood in bipolar disorder include valproic acid (Depakote), carbamazepine and oxcarbazepine, lamotrigine (Lamictal) and several of a class of medications known as atypical antipsychotics.
I have seen countless people treated with the wrong medications who made remarkable recoveries when started on medications better suited to their diagnosis. Given your question, it is likely your daughter may be one of them.